A rare form of meningitis has left 5 people dead and sickened 35 people in six states from a tainted batch of steroid injections.
Health officials suspect that a tainted batch of steroid injections could be to blame, since everyone affected became ill after receiving shots, typically given to relieve back pain. The type of meningitis involved is called fungal meningitis and is not contagious like the more common forms of bacterial or viral meningitis. This meningitis is caused by the Aspergillus fungus, which is found in leaf mold that likely contaminated the steroids. Unfortunately, there is no simple treatment for this kind of fungal meningitis, says Dr. William Schattner, immediate past president of National Foundation of Infectious Diseases.
The U.S. Centers for Disease Control and Prevention says there will be many more cases to come. Health officials nationwide expect many more people will become ill in the days ahead.
Meningitis is an inflammation of the lining of the brain and spinal cord. Symptoms include severe headaches, which get worse, dizziness, nausea and fever. Some patients also experienced slurred speech and difficulty walking and urinating, the Associated Press reports. “Some (of the Tennessee patients) are doing well and improving,” David Reagan, chief medical officer for the Tennessee Department of Health, told AP. “Some are very ill – very, very seriously ill and may die.”
The U.S. Food and Drug Administration (FDA) identified the maker of the steroids as New England Compounding Center (NECC), a specialty pharmacy in Framingham, Massachusetts. On September 26th, the company issued a recall of three lots of the suspect steroid, methylprednisone acetate. In a statement, the company said it had voluntarily suspended operations and was working with regulators to identify the source of the infection. The action was not made public, but clinics that ordered the steroid were notified.
The incubation period is estimated anywhere from 2-28 days, so some people may not yet have symptoms yet, Tennessee health officials said. Officials are contacting more than 900 people who received the steroid in the past three months at three clinics in Tennessee.
The outbreak was discovered two weeks ago when Vanderbilt University’s Dr. April Pettit could not understand why a patient she was treating was not doing well.
When the lab found the fungus in the patient’s spinal fluid, Pettit began asking questions and discovered that the patient recently had steroid injections in his spine, according to Dr. William Schaffner, who chairs Vanderbilt’s Department of Preventive Medicine.
“When it became clear that the infection control practices at the clinic were up to par, the steroid medication became implicated,” Schaffner said. “This contaminated product has resulted in this very unusual and extraordinary dire infection,” he added.
The tainted steroids possibly may have been shipped to 23 states, Schaffner said. As a result, he added, “I am sure new cases will be diagnosed over the next days and weeks.” He went on to say, “These are serious infections. We only have a limited number of anti-fungal agents. They have efficacy but are not perfect. Two of our patients already have succumbed. The therapy is not straightforward and some of these agents have very serious side effects.”
The first of the three suspect lots of medication were given to 737 patients in Tennessee alone. Since then, two more lots of the steroid have been recalled. One of the Tennessee clinics had 2,000 vials of the tainted medication, thought to be the largest single supply in the U.S., which explains the majority of the cases (18 infections and 2 deaths) being from Tennessee.
The drugs in question were shipped to these 23 states: California, Connecticut, Florida, Georgia, Idaho, Illinois, Indiana, Maryland, Michigan, Minnesota, North Carolina, New Hampshire, New Jersey, Nevada, New York, Ohio, Pennsylvania, Rhode Island, South Carolina, Tennessee, Virginia, Texas and West Virginia.
There are about 3,000 pharmacies in the U.S. similar to the NECC, which prepare customized drug mixtures that are not available through major manufacturers. Compounding pharmacies are not held to the same safety standards as normal manufacturers and are not subject to FDA inspection, the N.Y. Times notes.
The government is warning doctors and hospitals not to use any product from the specialty pharmacy that made the steroid suspected in the meningitis outbreak.
An official with the FDA said tests found contamination in a sealed vial of the steroid at the NECC in Massachusetts. Tests are under way to determine if it is the same fungus blamed in the outbreak.
Federal officials today also updated the number of cases in the outbreak. As of today, there have been five deaths and 30 infected people from a total of six states linked to the tainted steroids. All received the epidural steroid injections for back pain.
Only patients who received spinal injections of the tainted medication since July 1st are at risk. Those infected in this way cannot spread the infection to other people. Fortunately, the majority of patients who received the injection have shown no symptoms.
Although there are risks of side effects with any medications, you would never think that a popular injection, used globally to help relieve back pain, could cause meningitis. I wonder if the patients would undergo these injections if they knew that this medication was not FDA approved. Now these patients have a lot more than back pain to worry about.
For more information, contact a Gacovino Lake attorney at 1-800-246-HURT (4878).